a woman with heartburn pain

Proton pump inhibitors, or PPIs for short, have become a mainstay as heartburn drugs. Once available only by prescription, powerful acid-suppressing drugs such as omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium) are now available over the counter. They are no longer restricted to the treatment of ulcers and severe gastroesophageal reflux disease, as they initially were, but now are widely used for many kinds of digestive distress.

But is it wise for so many people to be taking PPI heartburn drugs, or for people to take them for so long? New research from the Netherlands suggests that these medications can change the balance of bacteria living in the intestinal tract.

Consequences of Heartburn Drugs for Bacterial Balance in the Digestive Tract:

Dutch researchers analyzed the DNA of fecal samples from 1,815 adults. They found that those taking proton pump inhibitors have fewer types of beneficial bacteria and more potentially dangerous bacteria.

Such changes in the ecology of the gut appear to increase the risk for infection with Clostridium difficile, also known as C. diff. This organism can cause severe, hard-to-treat diarrhea.

Gut, online, December 9, 2015

This is hardly the first time that we have heard that long-term use of PPI medications could boost the chance of recurrent C. diff. infections. A report in JAMA Internal Medicine in May, 2015, showed that many hospitalized patients are at significantly increased risk of multiple C. diff. infections if they remain on these heartburn drugs. Although it can be very difficult to discontinue such medicines, the effort pays off when the person is no longer susceptible to repeated bouts of life-threatening diarrhea.

You can learn more about PPIs and other ways to manage heartburn in our Guide to Digestive Disorders.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Judy
    NJ
    Reply

    I’m reading a book called “Why Stomach Acid is Good for You”. It’s a very needed book that I think everyone should read, especially if they have a chronic condition of any sort, are over 50, or have digestive issues. It’s amazing how messed up stomach acid affects the entire body. I only wish doctors would learn real healing and not just symptom suppression via pharmaceuticals.

  2. Jim Horn
    Menifee, CA
    Reply

    I used to suffer from acid reflux terribly, using two TUMS tablets 6-8 times per day. I started taking a combined mineral supplement of turmeric and ginger (I get mine from swanson) – one capsule in the morning and one in the evening and my heartburn is gone. No drug, no problems, just simple relief from natural sources.

    • rick
      Reply

      I know a lady who used tums like candy and her increase in calcium levels came close to killing her.

      • rick
        Reply

        As far as proton pump inhibitors go, my best friend was prescribed them, and then shortly after he suffered from a blocked bile duct. He had what they called Whipple surgery and several painful years later died of pancreatic cancer. I believe to this day that proton pump inhibitors led up to his cancer!

        • Terry Graedon
          Reply

          Pancreatitis has been reported as a rare side effect to proton pump inhibitors. There’s no clear connection between the drug and your friend’s cancer.

    • Judy
      Charleston, SC
      Reply

      Jim Horn: When you say that you got your mineral supplement of turmeric and ginger from swanson, are you saying that there is a product line? Please elaborate. Thanks!

  3. Donna White
    Greensboro, NC
    Reply

    I always enjoy your articles in the Sunday News and Record.

  4. Eleanor
    Reply

    I have found fermented vegetables did wonders for bacterial balance and GI tract problems.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.